Step one on the Road to Fabric land!
We all love fabric. We love any excuse to buy fabric. But, the most fun is when we get to travel AND buy fabric! That’s where the infamous Quilt Shop Hops come in. I’ll show you the 3 main things you need to do to plan the perfect shop hop road trip!
What is a Shop Hop?
Quite simply, a Shop Hop is when quilters visit multiple quilt shops in a single trip, or over the course of a few days. Basically, there are two different types of Shop Hops.
The first is the organized Shop Hops. These are when a group of specific Quilt Shops get together and create a passport system to help encourage quilters to visit their shops. Usually, you’ll purchase the passport for a few dollars at one of the participating quilt shops.
Each quilt shop on the list you visit will stamp your passport. Some may even give you a free gift! Then, when you have all your stamps collected, you’ll turn in your passport to be entered into a drawing for big prizes. I’ve seen everything from fabric giveaways to kits to even a sewing machine!
The second type of Shop Hop is one that you plan yourself. This is where I come in. Currently, I’m working on a BIG shop hop for my upcoming book. For this shop hop I’ll be visiting 19 different shops over the course of 2 weeks. Obviously, you don’t have to make such a big trip. Your shop hop may just be 4 or 5 shops in a weekend. Either way, here’s 3 main things to keep in mind when planning your Shop Hop.
1) Where am I Going?
The best way to begin planning a Shop Hop is to first figure out which shops you want to visit.
Click HERE for complete lists of quilt shops by State (US).
Once I have my list of the shops I want to visit, I’ll plug them into my map on the Furkot website to find my ultimate driving route. After trying a few different websites, I fell in love with Furkot because it’s fairly easy to use and, once you add each address on your itinerary, it will automatically plan the easiest route, break down driving times, give you suggestions on where to stop for the night, and much, much more!
2) How long will I be on the Road?
Realistically, you can expect to visit 2 – 3 quilt shops per day depending on how far apart they’re located and how long you stay. In my experience, our shop hop travel groups of 4 – 6 people usually spend an average of 1 hour at each quilt shop.
You’ll also want to plan a stop for lunch. I like to plan 1 hour for lunch if we’ve packed lunch with us. Or, I’ll plan 1 ½ – 2 hours for lunch if we’re stopping at a restaurant.
Pro Tip: Another bonus of the Furkot app is it will suggest restaurants for you!
Taking all of this into consideration, you can use the Furkot map to calculate the time distance between each shop including your starting point and stopping point. Then, add in your time at each shop and voila! You have your day scheduled.
Ok. That may sound like a bit much. Don’t worry, I’m a visual person too. So, here’s what it looks like:
- Starting point (my home) to first quilt shop: 45 minutes. (8:30 – 9:15 AM)
- 1 hour at first quilt shop (9:15 – 10:15 AM)
- Quilt shop #1 to Quilt shop #2: 90 minutes. (10:15 – 11:45 AM)
- 1 hour for lunch (11:45 – 12:45 PM)
- 1 hour at Quilt shop #2 (12:45 – 1:45 PM)
- Quilt shop #2 to Quilt shop #3: 20 minutes. (1:45 – 2:05 PM)
- 1 hour at Quilt shop #3 (2:05 – 3:05 PM)
- Quilt shop #3 to stopping point (my home): 90 minutes (3:05 – 4:35 PM)
Obviously, there’s going to be some give and take in time when you’re out on the road. Some quilt shops will require 2 hours and some may only require 30 minutes. That’s all part of the fun! But, this itinerary gives you a basic overview of what the day will most likely look like.
3) How Much is This Going to Cost?
The best way I’ve found for making sure I have enough money for the trip (and I don’t overspend too much) is to have a budget. I know, no one really likes that word when we’re talking about fun, however the better we plan, the more relaxed the trip. Here’s a few things to work in the budget.
I like to formulate a rough estimate of how much gas will cost with this equation:
Total miles divided by my car’s miles per gallon. This will give me the number of gallons I’ll need. Then, multiply the number of gallons by the current gas rate.
This will depend on whether you are bringing your own food from home or planning to eat out. If I’m eating out, I like to plan for $30 per day.
For overnight trips be sure to add in the price of your hotel plus any approximate taxes and fees.
I like to budget an average amount that I’m allowed to spend at each quilt shop. My usual amount is $25 each. Some shops you may spend a little more. Some shops you may spend a little less. However, when I have a limit, I tend to be a little more picky on what is and isn’t a “must have”. After all, those pretties are just so tempting!
For our one day Shop Hop example, here’s what our budget will look like:
- Gas $12
- Food $30
- No Hotel Stay
- Fabric $75
Total budget: $117.
A good idea here is to also round up. That way there’s a little extra wiggle room should you need just one more fat quarter. $125 should do the trick.
Click HERE for more Budgeting Tips!
Time to Hit the Road
No matter whether your shop hop is one day or 2 weeks, the better we plan, the smoother the trip and the more focus we can give to just having fun! And meeting amazing fellow quilters. And buying cool new gadgets. And buying more fabric!
Have any Road Trip planning tips of your own? Let me know in the comments!!
As always my friend, Hoppy Quilting!